South Dakota, 2018

Hail in South Dakota, May 23, 2018

May 23, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced hail to quarter size northeast of Smithwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail to quarter size northeast of Smithwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 4:18 PM MST, 57 minutes earlier.

Area forecast discussion, May 23, 4:18 PM MST, 57 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 PM MDT Wed May 23 2018

.DISCUSSION...(This Evening Through Wednesday)
Issued at 155 PM MDT Wed May 23 2018

Latest analysis shows southwesterly flow aloft over the forecast
area as an upper low/trough approaches from the west. A surface
trough continues to deepen along the eastern slopes of the
Rockies. The resulting southerly low level flow, combined with the
moisture from the rain last night has pushed dewpoints into the
mid-40s to lower 50s over northeastern Wyoming and into the
mid-50s to mid-60s over much of western South Dakota.
Temperatures over much of the area have already reached the
mid-70s over most of the area with mid-80s over parts of south
central South Dakota. SBCAPE ranges from 1000-2000J/KG at this
time with eroding CIN. Shortwave energy moving up from the
southwest has caused showers and thunderstorms to develop over
southeastern Wyoming, which will move into northeastern Wyoming
and southwestern South Dakota during the next few hours. May also
see some convective development over south central SD late this
aftn. With 0-6km bulk shear around 20m/s, there is the usual
hail/wind threat into early evening, becoming more of a wind
threat as an MCS develops and 0-3km shear profiles bulge into the
evening hours. PWATs are relatively high, but storm movement is
decent too. The thunderstorms, and the severe threat will shift
eastward through the evening and are expected to be out of most of
the forecast area shortly after 06Z but may linger over parts of
south central South Dakota into early Thursday morning.

From Thursday into Saturday, an upper ridge will build over the
northern Plains as yet another upper trough dives southward across
the western CONUS. The thermal ridge is trending warmer, with
forecast high temperatures around 20F warmer than average on the
SD Plains. Isolated thunderstorms are possible.

Sunday into Tuesday, the upper trough/low will affect the northern
Plains bringing a period of active weather with good chances for
TS. Mainly dry weather is expected on Wednesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 517 PM MDT Wed May 23 2018

Scattered showers and thunderstorms will occur tonight. Severe
thunderstorms, with large hail and damaging wind gusts are
possible early this evening. MVFR conditions will be possible
near any storms, otherwise VFR conditions will prevail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, May 23, 9:37 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1037 AM MDT Wed May 23 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1037 AM MDT Wed May 23 2018 /1137 AM CDT Wed May 23 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today and tonight.
Showers and thunderstorms will develop this afternoon and
evening. Strong to severe storms are expected, with hail and
damaging wind gusts the main concern, however isolated tornadoes
are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible on Friday, with better
chances returning on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 23, 4:03 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
503 PM MDT WED MAY 23 2018

WYZ054-056-232330-
Western Crook WY-Northern Cambell WY-
503 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES UNTIL 530 PM MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weston, or 32 miles north of Gillette, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lightning Flat and Rockypoint.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Wyoming.

LAT...LON 4500 10531 4500 10497 4463 10522 4469 10545
TIME...MOT...LOC 2303Z 200DEG 30KT 4473 10530

Carstens
Special weather statement, May 23, 4:14 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
514 PM MDT WED MAY 23 2018

SDZ041-232345-
Fall River SD-
514 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER COUNTY
UNTIL 545 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Oelrichs, or 22 miles northwest of Chadron, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oelrichs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4302 10352 4321 10328 4307 10301 4299 10315
      4300 10349
TIME...MOT...LOC 2314Z 226DEG 17KT 4301 10337

Carstens
Special weather statement, May 23, 4:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
547 PM MDT WED MAY 23 2018

SDZ012-240015-
Butte SD-
547 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BUTTE COUNTY UNTIL
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nisland, or 17 miles north of Sturgis, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newell and Nisland.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northwestern South Dakota.

LAT...LON 4462 10354 4469 10359 4483 10341 4463 10325
TIME...MOT...LOC 2347Z 241DEG 15KT 4467 10348

Eagan
Special weather statement, May 23, 4:58 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT WED MAY 23 2018

SDZ030-041-042-240045-
Custer Co Plains SD-Fall River SD-Oglala Lakota SD-
558 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER...WEST
CENTRAL OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES UNTIL 645
PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 18 miles east of Hot Springs, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smithwick and Intersection of Red Shirt and Cuny Table Roads.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern South Dakota.

LAT...LON 4327 10316 4331 10328 4364 10308 4347 10275
TIME...MOT...LOC 2358Z 215DEG 23KT 4333 10314

Eagan
Special weather statement, May 23, 5:02 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
602 PM MDT WED MAY 23 2018

SDZ042-240030-
Oglala Lakota SD-
602 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLALA LAKOTA COUNTY
UNTIL 630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slim Buttes, or 14 miles west of Pine Ridge, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oglala, White Clay, Slim Buttes and Pine Ridge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern South Dakota.

LAT...LON 4303 10297 4322 10273 4300 10253 4299 10256
      4300 10294
TIME...MOT...LOC 0002Z 236DEG 24KT 4300 10283

Eagan

The radar

The Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
May 23, 5:15 PM MST
Where
Fall River County, 7 mi NE of Smithwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.372, -103.121

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748751.